Alert archive / Pennsylvania / Tornado Warnings in 2015

Tornado Warning 12, NWS Pittsburgh, PA

July 9, 2015Fayette County, Greene County, Pennsylvania; Monongalia County, West Virginia

NWS Pittsburgh, PA issued this tornado warning at Jul 9, 2015, 1:27 PM EDT for Fayette County, Greene County, Pennsylvania; Monongalia County, West Virginia. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2015, 1:27 PM EDT (17:27 UTC)
Expired
Jul 9, 2015, 1:45 PM EDT
In force
18 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Fayette County, PA, Greene County, PA, Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:44 PM EDTTSTM WND DMGCarmichaels, PATREES DOWN ON TOWNSHIP ROAD IN AREA OF RT 101 IN CUMBERLAND TWP
Jul 9, 1:54 PM EDTTSTM WND DMG1 Ssw Lamberton, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 1:27 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WFUS51 KPBZ 091727
TORPBZ
PAC051-059-WVC061-091745-
/O.NEW.KPBZ.TO.W.0012.150709T1727Z-150709T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN FAYETTE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  SOUTHEASTERN GREENE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
  NORTHEASTERN MONONGALIA COUNTY IN NORTHERN WEST VIRGINIA...

* UNTIL 145 PM EDT
    
* AT 127 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 10 MILES NORTHEAST OF HUNDRED...OR 10 MILES
  SOUTHWEST OF WAYNESBURG...MOVING EAST AT 40 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHWESTERN FAYETTE...SOUTHEASTERN GREENE AND NORTHEASTERN
  MONONGALIA COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...MOUNT
  MORRIS...PENTRESS...SPRAGGS...NEMACOLIN...BRAVE...BLACKSVILLE...
  CARMICHAELS...BOBTOWN...GREENSBORO AND CHEAT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 

&&

LAT...LON 3972 8036 3982 8038 3994 7989 3968 7983
TIME...MOT...LOC 1727Z 261DEG 34KT 3977 8030 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

34
1 follow-up statement
855 
WWUS51 KPBZ 091740
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT THU JUL 9 2015

PAC051-059-WVC061-091745-
/O.CON.KPBZ.TO.W.0012.000000T0000Z-150709T1745Z/
FAYETTE PA-GREENE PA-MONONGALIA WV-
140 PM EDT THU JUL 9 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
SOUTHWESTERN FAYETTE...SOUTHEASTERN GREENE AND NORTHEASTERN
MONONGALIA COUNTIES...
    
AT 139 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 7 MILES SOUTH OF WAYNESBURG...MOVING EAST AT 40 MPH.

HAZARD...TORNADO. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

LOCATIONS IMPACTED INCLUDE...
MASONTOWN...FAIRDALE...POINT MARION...NEMACOLIN...BOBTOWN...
CARMICHAELS...GREENSBORO...BLACKSVILLE...MOUNT MORRIS...SPRAGGS...
PENTRESS AND CHEAT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER AT NWSPITTSBURGH. 

&&

LAT...LON 3971 8023 3985 8024 3994 7989 3968 7983
TIME...MOT...LOC 1739Z 261DEG 34KT 3979 8014 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at Jul 9, 12:40 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 9, 12:40 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT THU JUL 9 2015

.SYNOPSIS...
LOW PRESSURE WILL CROSS THE AREA TODAY...PROVIDING WIDESPREAD
SHOWERS AND POSSIBLY THUNDERSTORMS. DRY WEATHER RETURNS ON FRIDAY
WITH HIGH PRESSURE.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
LOW PRESSURE SYSTEM CONTINUES TO APPROACH THE REGION WITH AN
ADVANCING SHORTWAVE ALOFT. STRATUS FROM THIS MORNING ACROSS MOST
AREAS FROM PIT AND SOUTH HAS DISSIPATED AND HAS ALLOWED FOR THE
LOW LEVELS TO BEGIN MIXING OUT. SUBSTANTIAL DEEP SHEAR...RICH
MOISTURE FIELD...AND DESTABILIZATION IN THE AFTERNOON IS EXPECTED
TO SUPPORT ORGANIZED THUNDERSTORMS MOSTLY FROM PIT AND SOUTH.
THUS...SPC HAS EXPANDED THE SLIGHT RISK FOR SEVERE WEATHER IN
THAT REGION. DAMAGING WIND GUSTS ARE THE PRIMARY THREAT AND
LOCALIZED FLOODING DUE TO POSSIBLE TRAINING CELLS - AND RECENT
RAINFALL - IS ALSO POSSIBLE IF A CONVECTIVE LINE BECOMES MORE
ORIENTED TO THE APPROACHING COLD FRONT.

THE FRONTAL PASSAGE WILL CAUSE DEW POINTS TO DROP TO MORE
COMFORTABLE LEVELS BY LATE TONIGHT AND HIGH PRESSURE BEGINS TO
DEVELOP FROM THE WEST TO HELP DIMINISH POPS.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
HIGH PRESSURE WILL BE IN PLACE AMID MOSTLY ZONAL FLOW. THIS
PATTERN WILL PERSIST LONG ENOUGH TO KEEP FRIDAY AND THE MAJORITY
OF THE WEEKEND DRY. A LITTLE MORE SUNSHINE WILL BE APPARENT IN
THE PERIOD AS A RESULT OF HIGH PRESSURE. TEMPERATURES AND DEW
POINTS WILL BE NEAR AVERAGE AND PROVIDE COMFORTABLE CONDITIONS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
VERY LITTLE CHANGE TO PREVIOUS FORECAST AS FRONTAL BOUNDARY WILL
WAVER ACROSS THE REGION THROUGH THE PERIOD...WITH HARD TO TIME
SHORTWAVES MOVING EAST IN GENERALLY ZONAL FLOW.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
THUNDERSTORMS EXPECTED THIS AFTERNOON...ESPECIALLY FROM KPIT SOUTH
WHERE MORE ORGANIZED STORMS ARE LIKELY DUE TO INCREASED
INSTABILITY. WINDS ABOVE THE SURFACE WILL RANGE BETWEEN 45 AND
45KTS ON AVERAGE BUT WITH SFC WINDS GUSTING BETWEEN 25 AND 30KTS
LLWS WAS NOT INCLUDED IN THE TAFS. THAT BEING SAID...THERE WILL
INEVITABLE BE LULLS IN SURFACE SPEEDS AND DURING THOSE TIMES LLWS
WILL LIKELY BE ENCOUNTERED. WS015 24035KT.

WINDS WILL BECOME WEST TO NORTHWEST THIS EVENING.

.OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE WILL IMPROVE CONDITIONS THURSDAY NIGHT WITH GENERAL
VFR EXPECTED INTO THE WEEKEND.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 9, 11:10 AM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1110 AM EDT THU JUL 9 2015

MDZ001-OHZ059-068-069-PAZ021>023-029-031-073>076-WVZ002>004-012-
021>023-041-101515-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-
GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1110 AM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER WITH WIND DAMAGE BEING
THE PRIMARY THREAT. LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-WVZ001-101515-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-HANCOCK-
1110 AM EDT THU JUL 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED FLOODING IS POSSIBLE WITH TRAINING
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 1:12 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington33 min
Jul 9, 1:44 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington, Westmoreland46 min
Jul 9, 1:54 PM EDTTornado WarningPBZIndiana, Jefferson21 min
Jul 9, 2:05 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango40 min
Jul 9, 2:28 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland32 min
Jul 9, 2:30 PM EDTSevere Thunderstorm WarningPBZFayette45 min
Jul 9, 2:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango47 min
Jul 9, 3:29 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson46 min
Jul 9, 4:35 PM EDTSpecial Weather StatementPBZAllegheny40 min

Nearby

Tornado Warnings in Pennsylvania, 2015Tornado Warnings in West Virginia, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.